Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 146, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2021, 7:23 PM CDT for Pottawatomie County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 20, 2021, 8:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.5
The text
As transmitted.
482
WUUS53 KTOP 210023
SVRTOP
KSC149-210100-
/O.NEW.KTOP.SV.W.0146.210821T0023Z-210821T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
723 PM CDT Fri Aug 20 2021
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Pottawatomie County in northeastern Kansas...
* Until 800 PM CDT.
* At 723 PM CDT, a severe thunderstorm was located near Olsburg,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Westmoreland, Blaine, Olsburg and Wheaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 9631 3932 9665 3950 9665 3956 9631
TIME...MOT...LOC 0023Z 261DEG 28KT 3940 9660
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TeefeyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:46 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 20, 5:46 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 546 PM CDT Fri Aug 20 2021 .MESOSCALE DISCUSSION... Issued at 546 PM CDT Fri Aug 20 2021 2230Z surface analysis showed the front from near Hebron, NE to just west of Salina, KS. Thunderstorms have developed along this boundary with some isolated wind and hail reports already. Radar shows a fine line from near Marysville through Manhattan and central Morris CO. This could be the prefrontal trough or a sudo dryline with higher dewpoints to the east. There is some concern that boundary layer moisture and instability may see a increase to the east of this feature allowing storms to intensify. Surface winds also remain slightly backed to the south southeast east of the fine line features. So any discrete storms will have a better chance for an organized updraft and more intense severe weather. Right now they have been a little pulse and having trouble sustaining an updraft. The expectation as the evening progresses is for storms to congeal into lines and clusters with a damaging wind threat emerging. Locally heavy rainfall could also cause some problems. && .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 546 PM CDT Fri Aug 20 2021 Will use the CAMs consensus for timing TS in the terminals. The RAP and NAM show a brief period of MVFR CIGS behind the initial line of convection. So think conditions will improve by daybreak Saturday. For additional details on convection see the meso discussion above. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && MESOSCALE...Wolters DISCUSSION...Teefey/Griesener AVIATION...Wolters
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 509 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 509 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. Storms developing across north central Kansas now will move to the east this evening and are expected to eventually form into lines and clusters. There is an outside chance for a tornado and large hail initially. But as storms develop into the clusters, damaging winds and locally heavy rain are the main concern. Storms are forecast to weaken towards the midnight hour and eventually exit east central Kansas between 1 and 3 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Aug 20, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 SSW HOLLENBURG 39.96N 97.01W
08/20/2021 M71 MPH WASHINGTON KS PUBLIC
PERSONAL WEATHER STATION: KKSHOLLE1.
&&Local storm report, Aug 20, 7:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 1 SE ENTERPRISE 38.90N 97.11W
08/20/2021 E60 MPH DICKINSON KS TRAINED SPOTTER
SPOTTER ALSO REPORTED SMALL TREE LIMBS
FLYING AND POWER IS OUT.
&&
CPLocal storm report, Aug 20, 7:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST 1 E ABILENE 38.92N 97.20W
08/20/2021 E60 MPH DICKINSON KS TRAINED SPOTTER
6 INCH TREE LIMB DOWN.
&&
NGSpecial weather statement, Aug 20, 7:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Fri Aug 20 2021
KSZ010-011-210045-
Nemaha-Marshall-
715 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Nemaha and Marshall
Counties through 745 PM CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Oketo to 4 miles northwest of
Frankfort to 9 miles northwest of Blaine. Movement was east at 65
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marysville, Seneca, Blue Rapids, Frankfort, Centralia, Axtell,
Beattie, Bern, Corning, Summerfield, Goff, Vermillion, Oneida, Oketo,
Baileyville, Lillis and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
&&
LAT...LON 3980 9582 3960 9592 3957 9673 3974 9669
4000 9672 4000 9585
TIME...MOT...LOC 0015Z 266DEG 58KT 3999 9648 3977 9645 3959 9652
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BDLocal storm report, Aug 20, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 2 W OKETO 39.96N 96.64W
08/20/2021 E60 MPH MARSHALL KS EMERGENCY MNGR
&&
NGLocal storm report, Aug 20, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 1 E LEONARDVILLE 39.36N 96.83W
08/20/2021 E60 MPH RILEY KS TRAINED SPOTTER
&&
NGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 38 min |
| Aug 20, 7:15 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 30 min |
| Aug 20, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 33 min |
| Aug 20, 7:45 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Nemaha, Pottawatomie | 30 min |
| Aug 20, 7:51 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Aug 20, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Wabaunsee | 34 min |
| Aug 20, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 44 min |
| Aug 20, 8:29 PM CDT | Special Weather Statement | TOP | Jackson, Wabaunsee | 31 min |
| Aug 20, 8:32 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 28 min |
| Aug 20, 8:33 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Aug 20, 8:58 PM CDT | Special Weather Statement | TOP | Brown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 2 more | 47 min |
| Aug 20, 9:01 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| Aug 20, 9:37 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 23 min |
| Aug 20, 9:40 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 35 min |
| Aug 20, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 32 min |
| Aug 20, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| Aug 20, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 45 min |
| Aug 20, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 37 min |
| Aug 20, 10:32 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 2 hr |
| Aug 20, 10:40 PM CDT | Special Weather Statement | TOP | Osage | 50 min |
| Aug 20, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 24 min |
| Aug 20, 11:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 25 min |
| Aug 21, 12:57 AM CDT | Special Weather Statement | TOP | Anderson | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.